A new polynomial-time algorithm for linear programming

Abstract

We present a new polynomial-time algorithm for linear programming. In the worst case, the algorithm requiresO(n 3.5 L) arithmetic operations onO(L) bit numbers, wheren is the number of variables andL is the number of bits in the input. The running-time of this algorithm is better than the ellipsoid algorithm by a factor ofO(n 2.5). We prove that given a polytopeP and a strictly interior point a εP, there is a projective transformation of the space that mapsP, a toP′, a′ having the following property. The ratio of the radius of the smallest sphere with center a′, containingP′ to the radius of the largest sphere with center a′ contained inP′ isO(n). The algorithm consists of repeated application of such projective transformations each followed by optimization over an inscribed sphere to create a sequence of points which converges to the optimal solution in polynomial time.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    H. S. M. Coxeter,Introduction to Geometry, Wiley (1961).

  2. [2]

    G. B. Dantzig,Linear Programming and Extensions, Princeton University Press, Princeton, NJ (1963).

    Google Scholar 

  3. [3]

    M. Grötschel, L. Lovász andA. Schrijver, The Ellipsoid Method and its Consequences in Combinatorial Optimization,Combinatorica 1 (1981), 169–197.

    MATH  MathSciNet  Google Scholar 

  4. [4]

    L. G. Khachiyan, A polynomial Algorithm in Linear Programming,Doklady Akademii Nauk SSSR 244:S (1979), 1093–1096, translated inSoviet Mathematics Doklady 20:1 (1979), 191–194.

    MATH  MathSciNet  Google Scholar 

  5. [5]

    V. Klee andG. L. Minty, How good is the simplex algorithm? inInequalities III, (ed. O. Shisha) Academic Press, New York, 1972, 159–179.

    Google Scholar 

  6. [6]

    O. Veblen andJ. W. Young,Projective Geometry, 1–2, Blaisdell, New York, (1938).

    Google Scholar 

  7. [7]

    R. J. Walker,Algebraic Curves, Princeton University Press (1950).

Download references

Author information

Affiliations

Authors

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Karmarkar, N. A new polynomial-time algorithm for linear programming. Combinatorica 4, 373–395 (1984). https://doi.org/10.1007/BF02579150

Download citation

AMS subject classification (1980)

  • 90 C 05